Getting a Period While on Birth Control: What Does it Mean?

Getting a Period While on Birth Control: What Does it Mean?

Getting a period in the middle of a pill pack might make you worry, but it doesn’t necessarily mean there’s anything wrong. There are a number of reasons someone might experience unexpected vaginal bleeding, and not all of them have to end up with someone seeking medical advice. 

Of course, we’d always say to speak to your doctor if you’re concerned about irregular periods, but if you want to learn a little bit more about what could be happening first, take a look through our guide here.

Is it normal to get a period in the middle of a pill pack?

While you shouldn’t have a full period in the middle of a pack of combination pills, for instance, it’s perfectly normal to get light bleeding or “spotting” when you’re still taking birth control. Some may also experience a heavier bleed, though it won’t usually be like a complete period that you’d ordinarily have at the end of a pill pack. 

Either way, it’s called “breakthrough bleeding”, and it’s not unheard of for those of us who have periods. Experts say that up to 20% of people who menstruate also experience spotting or breakthrough bleeding, so you can relax ‒ you’re not alone if it happens to you!

What could cause the breakthrough bleeding?

Breakthrough bleeding is usually a side effect of taking birth control, especially if you’re on hormonal contraceptives and you’ve only started taking them within the last 3 to 4 months. It’s also possible to experience breakthrough bleeding if you’ve recently switched from one type of birth control to another, or if you’ve switched birth control pills and your new prescription has a higher oestrogen dose. 

Contrary to popular belief, the Pill doesn’t exactly stop your period, and the type of contraceptive you’re using is often a huge factor in whether or not you’re experiencing breakthrough bleeding. Some birth control, like low-dose birth control pills, are practically associated with getting a breakthrough bleed! But you may be wondering if other types of birth control pill can do the same thing, and we’re here to tell you that they can.

Let’s take a quick look at the different types of birth control pill in relation to breakthrough bleeding:

Combination pills

Between 30 and 50% of people using combination birth control pills will have breakthrough bleeding in the first 3 to 6 months of using them. This drops to between 10 and 30% by the third month.

Progestin-only pills

Breakthrough bleeding is the most common side effect you’ll find when taking progestin-only pills, which you might also see called the “mini pill”. The pattern of breakthrough bleeding is also more unpredictable than it might be if you were taking combination pills, most likely because the mini pill is continuous birth control and doesn’t have a break.

You’re more likely to experience a breakthrough bleed if you don’t take your mini pill at the same time every day. Even missing your pill by as much as three hours can significantly increase your risk for bleeding, as well as an unplanned pregnancy. 

Your pill’s cycle

It’s more likely that you’ll experience a bout of breakthrough bleeding if you’re on continuous birth control packs (when you’re taking active hormones for a year or longer with no breaks). It can also happen in packs with shorter timespans, such as those that take you through a period every 3 months or so. 

How often you take your pill

Missing a dose is a common cause of breakthrough bleeding. By remembering to take yours every day, you may reduce the chance of getting it, or even find that the problem goes away entirely. 

If you’re using the mini pill, you should also remember to take your dosage at the same time every day. This ensures it stays just as effective as you want it to be.

Having vomiting or diarrhoea 

If you’ve been unwell and it’s involved vomiting or diarrhoea at any point, there’s a chance that your body might’ve rejected the pill instead of absorbing it. This can cause the contraceptive to be ineffective and might mean you’ll end up with spotting or breakout bleeding.  

Starting new medications or supplements

If you’ve recently started a new series of medications or supplements, they may be interfering with your birth control. Common medications and supplements that are known to interfere with birth control include. 

  • Certain antibiotics
  • Some epilepsy medications
  • Some antiretroviral medications that are used to treat HIV
  • St John’s Wort
  • Activated charcoal

Smoking

People who smoke are more likely than other groups to find that they’re getting breakthrough bleeding on their periods. It can also lead to a number of other complications related to your period, as well as health problems in general.

Can other types of hormonal contraceptives cause breakthrough bleeding?

Yes, they can, so you might want to watch out for that as well. Different types of hormonal contraceptives that can cause breakthrough bleeding include:

  • Birth control implants
  • Birth control shots
  • Hormonal intrauterine devices (IUDs)
  • Skin patches
  • Vaginal rings

Does getting a period in the middle of a pill pack mean I’m pregnant?

Getting breakthrough bleeding, even when you’re on your most effective kind of birth control pill or contraceptive, doesn’t necessarily mean you’re pregnant. In fact it’s highly likely that you’re not, if you’ve been taking oral contraceptive pills as they’ve been prescribed. 

If you’ve missed a dose along the way, or have any other symptoms that could indicate you’re pregnant, a doctor or healthcare provider can perform a pregnancy test for you. This will help you to rule out or confirm a pregnancy.

What if the bleed looks like a heavy period?

If the bleed looks like a heavy period and is heavy enough to fill a tampon or pad per hour for around 2 to 3 hours, then please don’t hesitate to get in touch with your doctor. This is especially the case if you’re also lightheaded or dizzy, as this could be a sign that something else is going on. 

When else to have a talk with your doctor

In most cases, breakthrough bleeding won’t be anything to worry about and you won’t need to talk to a doctor or healthcare provider. It’ll go away on its own and you’ll be able to get back to your day-to-day life without thinking about it. However, if you’re really getting concerned about it, or if the flow looks like a heavy period and shouldn’t, or even if it comes every month with other symptoms, then it wouldn’t hurt to book yourself in for a checkup.

When you go to your GP’s surgery or attend a sexual health clinic, an experienced healthcare professional will talk to you about the things you’ve been experiencing and may suggest doing a few tests. These may range from cervical screenings (if you’re aged between 25 and 64) and pelvic ultrasound scans to tests for STIs and pregnancy.

In any case, going to your doctor or healthcare provider will be the first step in finding out more about your breakthrough bleeding. The sooner you go, the sooner you can start to find out more and plan ahead for your healthcare needs.

Stop the spotting and stay dry and fresh all day 

If you’re on the Pill and you’ve found that you often experience spotting or breakthrough bleeding, we’ve got the perfect solution! FLUX Undies’ gorgeous period pants collections are ideal for catching breakthrough bleeding of all kinds.

Whether your spotting’s light and only a little bit noticeable, or even if it’s a heavier flow that makes it look like you’re getting a period in the middle of a pill pack, our undies are designed with multi-layer tech that absorbs it and keeps you feeling dry and fresh. They’re totally reusable, too ‒ just toss a worn pair straight in the wash when you’re done and hang them to dry for next time!

You’ll even get 10% off your first order when you sign up for all our latest news and info, so what are you waiting for? Pick out all your favourite pairs and handle your spotting and breakthrough bleeding in style!


Leave a comment

Please note, comments must be approved before they are published